Michigan, 2020

Damaging Winds in Michigan, November 10, 2020

November 10, 2020 · NWS GRR · 11 events in 11 counties and zones

There were numerous reports of downed trees and power lines as a result of severe thunderstorms that moved across west central and southwestern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$590,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were numerous reports of downed trees and power lines as a result of severe thunderstorms that moved across west central and southwestern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 10, 6:58 PM EST, 27 minutes earlier.

Area forecast discussion, Nov 10, 6:58 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
658 PM EST Tue Nov 10 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 144 PM EST Tue Nov 10 2020

- Rain, wind and storms tonight into Wednesday

- Cooler for the rest of the week

- A storm system possible this weekend

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 144 PM EST Tue Nov 10 2020

-- Rain, wind and few storms tonight into Wednesday --

Bands of light Showers continue to spread over Southwest Michigan
this afternoon. Expect these bands to intensify as the afternoon
progresses. The strong flow will shift to a more southwest
direction as the front approaches and the gradients tighten.

 These showers out ahead of the front aren't surprising given the
moist southerly flow today. Dewpoints are in the upper 50s to low
60s. Couple that with moist low level flow and strong winds aloft,
it is a recipe for narrow frontal rain bands. There is wind
advisory for this evening due to the strong winds moving through
the region at and behind the cold front. Wind gusts up to 50 mph
this evening at times are expected.

The cold front is currently moving through Wisconsin and will move
through the lower Peninsula of Michigan this evening. Latest CAMS
have the cold front moving across the CWA this evening entering
around 7 PM and exiting around 2-3 AM.
 MLCAPE in the 200-400 J/Kg range will remain to help the storms
develop. The LLJ will continue to ramp up with NAEFS anomalies
showing winds speeds at 850mb to 700mb upwards of 65kts.

The other threat with this cold front will be heavy rain showers
with frontal passage. PWATS remain highly anomalous with values
of 1 to 1.5 inches. This will mean heavy downpours will be
possible especially in and around Ludington.

-- Cooler for the rest of the week --

Frontal passage will occur early Wednesday morning with
temperatures through the mid levels dropping almost 12C tomorrow.
This will mean SFC Temps tomorrow will drop 25 to 30 degrees from
today. However this will only take us to the reality that its
near the middle of November and temperatures in the mid 40s are
typical.
 This pattern will continue through the latter half of the week
with colder temperatures and moist flow. Another weak trough and
corresponding cold front will move through the region late
Thursday into Friday. 850mb Temperatures at 7 AM Friday are -4C
with 850mb temps at 1pm of -9C. So given the cloudy skies and cold
air advection, temperatures are expected to be warmest through
the beginning of the day and then trend colder through the
afternoon. As far as precipitation with this front the current mid
range models take the best instability through the northern half
of the Lower Peninsula and only clips the southern portion of the
lower peninsula. So mixed precipitation is possible in the
afternoon along the lakeshore from Allegan north.

-- A storm system possible this weekend --

A weak ridge will pass over the Great Lakes region late Friday
into Saturday before a deeper frontal system moves from the
midwest towards Ontario Saturday into Sunday. The ensembles and
operational models are highly divergent on a solution for this
system. The GFS has a negatively tilted trough and moves it
through Michigan quickly Saturday. However the neutral orientated
EC moves it through slowly but is about 6 to 12 hours behind
bringing the mid level troughs through.
 So a fair amount of confidence on mixed precipitation Saturday
into Sunday, however there is low confidence currently in the
timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM EST Tue Nov 10 2020

Narrow line of strong/svr tstms to come onshore at MKG around 01Z
with gusts near 50 kts, continuing east and reaching LAN/JXN
areas toward 04-05Z. Brief period of IFR vsbys is likely in the
heavy rain band.

Storms will probably weaken with time as they move east, but all
the terminals should see gusts to at least 40 kts with the line
and/or the cold frontal passage. Gusty winds continuing through
daybreak Wednesday then gradually diminishing.

Areas of MVFR cigs may linger in the wake of the exiting showers
and storms late tonight and Wednesday morning, especially at
MKG/GRR, but most terminals turning VFR in the afternoon if not
earlier.

&&

.MARINE...
Issued at 1141 AM EST Tue Nov 10 2020

Wind and waves will be hazardous to small craft through
Wednesday. South winds to 30 knots today will increase to 45 knot
gales tonight. Waves will build to 10+ feet tonight. Wind and
waves more favorable to small craft will return Wednesday night.

&&

.CLIMATE...
Issued at 144 PM EST Tue Nov 10 2020

Below are the high temperature records for today. Currently Grand
Rapids and Lansing have been broken and Muskegon has been tied.

The following high temperature records may be exceeded today:

Grand Rapids    67    1999
Muskegon        70    1911
Lansing         68    1999

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 5 AM EST Wednesday for MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.

     Gale Warning until 7 AM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
CLIMATE...Ceru
MARINE...04
Hazardous weather outlook, Nov 10, 12:18 PM EST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1218 PM EST Tue Nov 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1218 PM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms and widespread gusty winds are expected
this evening. Some of the storms could produce wind gusts to 50
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but reports of wind damage
and strong winds are appreciated.

LMZ844>849-111730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1218 PM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Wind and waves will be hazardous to small craft. Winds will gust
to 45 knots tonight and waves will build to 7 to 11 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

West wind to 30 knots and 6 to 9 foot waves will be hazardous to
small craft Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Rapids radar (KGRR), 141 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
November 10, 7:25 PM EST to 7:45 PM EST
Where
Mason County, 0.69 mi N of Ludington Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
43.990, -86.420

Numerous trees were blown down across portions of Mason county.

Thunderstorm Wind, Oceana

When
November 10, 7:26 PM EST to 7:55 PM EST
Where
Oceana County, 0.69 mi S of Hart
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
43.690, -86.370

Numerous trees were blown down across parts of Oceana county.

Thunderstorm Wind, Lake

When
November 10, 8:00 PM EST
Where
Lake County, Baldwin
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
43.900, -85.850

Multiple trees and power lines were blown down in and near Baldwin and Idlewild.

Thunderstorm Wind, Ottawa

When
November 10, 8:08 PM EST to 8:30 PM EST
Where
Ottawa County, 0.69 mi S of Grand Haven Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.020, -86.200

Several trees were blown down across portions of Ottawa county.

Thunderstorm Wind, Muskegon

When
November 10, 8:11 PM EST to 8:14 PM EST
Where
Muskegon County, 3.1 mi ENE of Fruitport
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
43.130, -86.090

Multiple trees were blown down across eastern Muskegon county.

Thunderstorm Wind, Newaygo

When
November 10, 8:37 PM EST to 8:40 PM EST
Where
Newaygo County, 3.78 mi ESE of Grant Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
State Official
Coordinates
43.310, -85.700

Several trees and power lines were blown down across parts of Newaygo county.

Thunderstorm Wind, Allegan

When
November 10, 8:44 PM EST to 9:11 PM EST
Where
Allegan County, 1.23 mi SE of Fennville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.590, -86.080

Several power lines and trees were blown down near Fennville.

Thunderstorm Wind, Kent

When
November 10, 8:44 PM EST to 8:51 PM EST
Where
Kent County, 0.86 mi NE of Ballard
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.130, -85.710

Numerous trees and power lines were blown down across portions of Kent county.

Thunderstorm Wind, Montcalm

When
November 10, 9:04 PM EST to 9:18 PM EST
Where
Montcalm County, 2.12 mi ENE of Coral
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.380, -85.360

Several power lines and trees were blown down.

Thunderstorm Wind, Van Buren

When
November 10, 9:32 PM EST to 9:46 PM EST
Where
Van Buren County, 4.95 mi SW of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.080, -86.050

Several trees were blown down across parts of Van Buren county.

Thunderstorm Wind, Kalamazoo

When
November 10, 10:12 PM EST
Where
Kalamazoo County, (Azo)kalamazoo Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -85.550

A 61 mph peak wind gust was recorded by the ASOS at the Kalamazoo airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926082, 926083, 926084, 926086, 926087, 926089, 926090, 926092, 926093, 926094, 926095.